Review Article

Dermatological Complications of Immunosuppressive and Anti-TNF Therapy in Inflammatory Bowel Disease

G. W. Moran; A. W. K. Lim; J. L. Bailey; M.-F. Dubeau; Y. Leung; S. M. Devlin; K. Novak; G. G. Kaplan; M. Iacucci; C. Seow; L. Martin; R. Panaccione; S. Ghosh

Disclosures

Aliment Pharmacol Ther. 2013;38(9):1002-1024. 

In This Article

Abstract and Introduction

Abstract

Background With the expanding list of medications available to treat patients with inflammatory bowel disease (IBD), it is important to recognise adverse events, including those involving the skin. Dermatological adverse events may be confused with extra-intestinal manifestations of IBD.

Aim To review drug-related dermatological manifestations associated with immunosuppressive and anti-tumour necrosis factor (anti-TNF) therapy.

Methods The literature was searched on PubMed for dermatological adverse events in IBD.

Results Present thiopurine exposure was associated with a 5.9-fold [95% confidence interval (CI), 2.1–16.4] increased risk of developing non-melanoma skin cancer (NMSC). The peak incidence is highest in Caucasians over the age of 65 years with crude incidence rates of 4.0 and 5.7/1000 patient-years for present and previous use. In anti-TNF-exposed subjects, drug-induced lupus was reported in 1% of the cases and a psoriatic rash in up to 3% of the cases. Anti-TNF monotherapy increases the risk of NMSC ~2-fold to a rate of 0.5 cases per 1000 person-years. Cutaneous lymphomas have been rarely reported in subjects on thiopurine or anti-TNF drug monotherapy. Combination therapy seems to have an additive effect on the risk of developing NMSC and lymphoma.

Conclusions Physicians need to be aware of the wide spectrum of dermatological complications of immunosuppressive and anti-TNF therapy in IBD, especially psoriasis and non-melanoma skin cancer. Vigilance and regular screening for non-melanoma skin cancer is recommended. Case discussions between gastroenterologists and dermatologists should be undertaken to best manage dermatological adverse events.

Introduction

Crohn's disease (CD) and ulcerative colitis (UC) are chronic, complex relapsing and remitting inflammatory conditions associated with intestinal and extra-intestinal manifestations that cause significant patient morbidity,[1] as reflected by the cost in treating these diseases.[2] Over the decades, therapy has evolved from generic anti-inflammatory agents to specific targeted disease-modifying pharmacotherapy. The development of biological therapies, including anti-tumour necrosis factor alpha (TNF-α) monoclonal antibodies and anti-adhesion antibody molecules, has revolutionised the management of inflammatory bowel disease (IBD). Treatment paradigms have evolved to include earlier initiation of immune modulators and the more specific and effective anti-TNFα agents,[3] although the optimal timing of their use is still an active point of discussion.

Broader use of these therapies has recently led to an increase in incidence of systemic side effects, such as dermatological manifestations. Adverse events involving the skin are now often seen in clinical practice. Recognising such manifestations is a key element of the required knowledge base of practitioners who manage patients with IBD, as these may be challenging at times to differentiate from extra-intestinal manifestations of IBD.

This article reviews the literature regarding dermatological complications of immune-modulating therapies specifically focusing on azathioprine, methotrexate, and antibodies to anti-TNFα and newer molecules as monotherapy or in combination.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....